Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Vaught's conjecture on analytic sets


Author: Greg Hjorth
Journal: J. Amer. Math. Soc. 14 (2001), 125-143
MSC (2000): Primary 03E15
DOI: https://doi.org/10.1090/S0894-0347-00-00349-0
Published electronically: September 18, 2000
MathSciNet review: 1800351
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

Let $G$ be a Polish group. We characterize when there is a Polish space $X$ with a continuous $G$-action and an analytic set (that is, the Borel image of some Borel set in some Polish space) $A\subset X$ having uncountably many orbits but no perfect set of orbit inequivalent points.

Such a Polish $G$-space $X$ and analytic $A$ exist exactly when there is a continuous, surjective homomorphism from a closed subgroup of $G$ onto the infinite symmetric group, $S_\infty$, consisting of all permutations of $\mathbb{N} $ equipped with the topology of pointwise convergence.


References [Enhancements On Off] (What's this?)

  • [1] H. Becker, The topological Vaught's conjecture and minimal counterexamples, Journal of Symbolic Logic, vol. 59(1994), pp. 757-784. MR 95k:03077
  • [2] H. Becker, Polish group actions: dichotomies and generalized elementary embeddings, Journal of the American Mathematical Society, vol. 11 (1998), pp. 397-449. MR 99g:03051
  • [3] H. Becker, A.S. Kechris, Borel actions of Polish groups, Bulletin American Mathematical Society, vol. 28(1993), pp. 334-341. MR 93m:03083
  • [4] H. Becker, A.S. Kechris, The descriptive set theory of Polish group actions, London Mathematical Society Lecture Notes Series, 232, Cambridge University Press, Cambridge, 1996. MR 98d:54068
  • [5] S. Buechler, L. Newelski, On the geometry of $U$-rank $2$ types, Logic Colloquium '90 (Helsinki, 1990), pp. 10-24, Lecture Notes Logic, 2, Springer, Berlin, 1993. MR 95e:03104
  • [6] J. Burgess, Effective enumeration of $\Sigma^1_1$ equivalence relations, Indiana University Mathematics Journal, vol. 28(1979), pp. 353-364. MR 80f:03053
  • [7] E. Effros, Transformation groups and $C^*$-algebras, Annals of Mathematics, ser. 2, vol. 81(1975), pp. 38-55. MR 30:5175
  • [8] S. Gao, Automorphism groups of countable structures, Journal of Symbolic Logic, vol. 63(1998), pp. 891-896. MR 2000b:03118
  • [9] A. Gregorczyk, A. Mostowski, C. Ryall-Nardzewski, Definability of sets of models of axiomatic theories, Bulletin of the Polish Academy of Sciences (series Mathematics, Astronomy, Physics), vol. 9(1961), pp. 163-7. MR 29:1138
  • [10] B. Hart, S. Starchenko, M. Valeriote, Vaught's conjecture for varieties, Transactions of the American Mathematical Society, vol. 342(1994), pp. 173-196. MR 94e:03036
  • [11] G. Hjorth, Orbit cardinals: On the effective cardinalities of quotients of the form $X/G$ for $X$ a Polish $G$-space, Israel Journal of Mathematics, vol. 111(1999), pp. 221-261. MR 2000h:03091
  • [12] G. Hjorth, Classification and orbit equivalence relations, Mathematical Surveys and Monographs, 75, American Mathematical Society, Providence, RI, 2000.
  • [13] G. Hjorth, S. Solecki, Vaught's conjecture and the Glimm-Effros property for Polish transformation groups, Transactions of the American Mathematical Society, vol. 351(1999), pp. 2623-2641. MR 99j:54037
  • [14] T. Jech, Set theory, Academic Press, New York, 1978. MR 80a:03062
  • [15] A.S. Kechris, Classical descriptive set theory, Graduate Texts in Mathematics, Springer-Verlag, Berlin, 1995. MR 96e:03057
  • [16] H.J. Keisler, Model theory for infinitary logic, North-Holland, Amsterdam, 1971. MR 49:8855
  • [17] Y.N. Moschovakis, Descriptive set theory, North-Holland, Amsterdam, 1980. MR 82e:03002
  • [18] R. Sami, Polish group actions and the Vaught conjecture, Transactions of the American Mathematical Society, vol. 341(1994), pp. 335-353. MR 94c:03068
  • [19] S. Shelah, L. Harrington, M. Makkai, A proof of Vaught's conjecture for $\omega$-stable theories, Israel Journal of Mathematics, vol. 49(1984), pp. 259-280. MR 86j:03029b
  • [20] J.R. Steel, On Vaught's conjecture, Cabal Seminar 76-77 (Proceedings Caltech-UCLA Logic Seminar, 1976-77), pp. 193-208, Lecture Notes in Mathematics, 689, Springer, Berlin, 1978. MR 81b:03036
  • [21] J. Stern, Lusin's restricted continuum problem, Annals of Mathematics, ser. 2, vol. 120(1984), pp. 7-37. MR 85h:03051
  • [22] R. Vaught, Invariant sets in topology and logic, Fundamenta Mathematicae, vol. 82(1974), pp. 269-94. MR 51:167

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 03E15

Retrieve articles in all journals with MSC (2000): 03E15


Additional Information

Greg Hjorth
Affiliation: Department of Mathematics, University of California, Los Angeles, California 90095-1555
Email: greg@math.ucla.edu

DOI: https://doi.org/10.1090/S0894-0347-00-00349-0
Keywords: Polish group, group actions, topological Vaught conjecture
Received by editor(s): June 8, 1998
Received by editor(s) in revised form: June 22, 2000
Published electronically: September 18, 2000
Additional Notes: The author’s research was partially supported by NSF grant DMS 96-22977.
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society